On examination, she looked calm with no aggressive behavior. She was talking coherently, and she complained of mild colicky abdominal pain. Denying of behaving abnormally as well as denying of taking any substance abuse, she said that she had just arrived in Kuala Lumpur by flight yesterday. Otherwise, her physical examination was uneventful and her vital signs were normal. Urine for amphetamine was positive and abdominal radiograph showed multiple oval to elongated radioopaque foreign bodies in the small and large bowels (Figure 1). Upon probing further, she admitted to swallowing 80 packets of amphetamine for transportation (Figure 2). The diagnosis of drug body packing with concomitant substance abuse was made. She was to the ED observation ward for 5 days, during which, a total of 60 packets of amphetamine were passed out after using adequate laxatives. She was discharged well back to the police custody on day 5 after admission.
In the ED, cases of missed diagnosis of body packing may occur due to hectic activities, lack of manpower as well as lack of experience, especially among junior doctors. Therefore, it is vitally important for junior doctors to be aware of the clinical manifestations of body packer syndrome so that early recognition and diagnosis can be made. Recent increase in the number of drug trafficking in the United States and around the world have led to increase security measures beefed up at national borders. This leads to increasing cases of drug smugglers using children as couriers, including using them as "body packers".
In conclusion, doctors may miss this type of gastrointestinal foreign body if they are not aware of the “body packer syndrome”. Body packing should be suspected in anyone with signs of drug-induced toxic following recent arrival at city terminals or when there is denial of recent history of recreational drug use.